Browsing by Subject "fentanyl"

Sort by: Order: Results:

Now showing items 1-2 of 2
  • Granholm, Mikael (Helsingfors universitet, 1993)
    In veterinary practice intraveneous anaesthesia has numerous advantages. An important advantage is the ease and rapidity of induction. Compared to administration of inhalant anaesthetics, a minimum of apparatus is necessary in administration of intraveneous anaesthetic agents. The possibility of antagonization of certain drugs used as intraveneous anaesthetics increases the safety of anaesthesia. The unpleasant recovery period can also be shortened, which for a busy veterinarian and also the owner can be of great relief. Ideally, a postoperative patient should be conscious, co-operative, calm and free of pain. This will provide better homeostasis of vital functions, allow early diagnosis and treatment of complications and decrease the need for nursing care. The aim of these studies was to analyze the sedative/ analgetic / anaesthetic, cardiovascular and respiratory effects produced by a combination of medetomidine and climazolam at two different dose levels (1.5 mg/kg and 3.0 mg/kg). Climazolam was also combined with fentanyl. Antagonization followed anaesthesia, using atipamezole, nalorphine and a new benzodiazepine antagonist, sarmazenil. 7 laboratory beagles were used inthis experimental study. In combination with medetomidine, climazolam produced smooth anaesthesia and had only small effects on the cardiovascular and respiratory system. Total analgesia was not achived. Intubation was easily performed. The antagonization proved to be fast and complete. When combining climazolam with fentanyl, dose levels were chosen according to previous studies (Erhardt et al., 1986). The anaesthesia was light and short, probably due to the short action of fentanyl. This combination depressed the respiratory system in a much larger scale than the combination of medetomidine and climazolam did. Antagonization was effective.
  • Kriikku, Pirkko; Ojanpera, Ilkka; Lunetta, Philippe (2020)
    We present a case of an accidental fatal fentanyl overdose caused by increased uptake of the drug from a transdermal patch while experiencing the heat of a sauna. The transdermal patch administers fentanyl at a relatively constant rate through the skin. However, in the subcutaneous tissue, blood circulation greatly influences the rate of this drug's systemic intake. In the present case, an elderly woman with multiple health conditions was prescribed fentanyl patches but was unaware of the risks associated with external heat sources when one wears the patch. She was found dead in the sauna with a postmortem femoral blood concentration of fentanyl that was elevated (15 mu g/L). The cause of death was determined to be fatal poisoning by fentanyl with the contributing factor of external heat from the sauna. Risks associated with transdermal administration of a potent opioid-like fentanyl are widely described in the scientific literature and described in the manufacturer's summary of product characteristics. Physicians and pharmacists should take particular care to ensure that patients understand these risks.